[Skip to Navigation]
Article
June 1988

Severe Soft-Tissue Injury Following Intravenous Infusion of Phenytoin: Patient and Drug Administration Risk Factors

Author Affiliations

From the Epidemiology Program Office, Centers for Disease Control, Atlanta (Drs Spengler and Arrowsmith); the Division of Epidemiologic Studies, Illinois Department of Public Health, Springfield (Dr Spengler); the Division of Epidemiology and Surveillance, Food and Drug Administration, Rockville, Md (Dr Arrowsmith); the Pharmacy Department, St John's Hospital, Springfield, Ill (Messrs Kilarski and Buchanan); Southern Illinois University, School of Medicine, Springfield (Dr Von Behren); and Springfield (Ill) Clinic (Dr Graham). Dr Spengler is now with the Vermont Department of Health, Burlington.

Arch Intern Med. 1988;148(6):1329-1333. doi:10.1001/archinte.1988.00380060093019
Abstract

• From April 8, 1982, through June 1984, 11 patients in a single hospital experienced 17 episodes of limb edema and discoloration after the intravenous (IV) administration of phenytoin sodium (Dilantin). One patient required a below-the-elbow amputation; all other patients recovered. No single drug lot was implicated. A case-control study was performed using three controls for each case; controls received IV infusions of phenytoin and were hospitalized close in time to the case patients. Compared with controls, patients with reactions were more often female and elderly and had underlying cardiovascular disease. Affected patients also received phenytoin through an IV catheter smaller than 20 gauge (50% vs 6%), at a rate greater than 25 mg/min (63% vs 19%), and in two or more IV infusions of phenytoin given "IV push" at the same site (81% vs 24%). High-risk patients require careful monitoring and stricter guidelines for the IV administration of phenytoin.

(Arch Intern Med 1988;148:1329-1333)

Add or change institution
×